Alert archive / Florida / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 141, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at Aug 22, 2009, 5:49 PM EDT for Palm Beach County, Florida. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2009, 5:49 PM EDT (21:49 UTC)
- Expired
- Aug 22, 2009, 6:10 PM EDT
- In force
- 21 min
- Issued by
- NWS Miami, FL
- Area
- Storm-based polygon
County Palm Beach County, FL
The radar
The Miami radar (KAMX), 120 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 9.8 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2637 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMFL 222149
SVRMFL
FLC099-222245-
/O.NEW.KMFL.SV.W.0141.090822T2149Z-090822T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
549 PM EDT SAT AUG 22 2009
THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL PALM BEACH COUNTY IN SOUTHEAST FLORIDA...
THIS INCLUDES THE CITY OF SOUTH BAY...
* UNTIL 645 PM EDT
* AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
OKEELANTA...AND MOVING NORTHEAST AT 5 TO 10 MPH.
* THE STORM WILL AFFECT...
OKEELANTA...
SOUTH BAY...
BELLE GLADE
AND SURROUNDING COMMUNITIES.
LAT...LON 2667 8039 2652 8072 2666 8077 2666 8066
2671 8065 2673 8060 2677 8055
TIME...MOT...LOC 2148Z 241DEG 10KT 2660 8071
$$
JR1 follow-up statement
644
WWUS52 KMFL 222210
SVSMFL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
610 PM EDT SAT AUG 22 2009
FLC099-222220-
/O.CAN.KMFL.SV.W.0141.000000T0000Z-090822T2245Z/
PALM BEACH FL-
610 PM EDT SAT AUG 22 2009
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PALM BEACH COUNTY IS
CANCELLED...
THUNDERSTORMS REMAIN IN THE AREA. FREQUENT LIGHTNING...GUSTY WINDS TO
40 MPH...VERY HEAVY RAINFALL AND SMALL HAIL ARE STILL POSSIBLE. STAY
TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST UPDATES.
LAT...LON 2667 8039 2652 8072 2666 8077 2666 8066
2671 8065 2673 8060 2677 8055
TIME...MOT...LOC 2210Z 241DEG 10KT 2663 8065
$$
JRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:24 PM EDT, 3 hours 25 minutes earlier.
Area forecast discussion, Aug 22, 2:24 PM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 224 PM EDT SAT AUG 22 2009 .DISCUSSION...A FEW STORMS DEVELOPED OVER FAR NE MIAMI-DADE AND SE BROWARD COUNTIES...BUT ARE ON A DIMINISHING TREND. WILL STILL MAINTAIN 50 PERCENT POPS INTERIOR/ATLANTIC COAST AND SLIGHT CHANCE GULF COAST. ALTHOUGH ACTIVITY IS STRUGGLING TO DEVELOP SO FAR...BELIEVE THAT MORE HEATING/CONVERGENCE ACROSS THE AREA BROUGHT ON BY THE SEA/LAKE BREEZES WILL TEND TO REV THINGS UP LATE THIS AFTERNOON INTO EARLY THIS EVENING. ACTIVITY WILL WANE MID TO LATE EVENING. HAVE MAINTAINED SLIGHT CHANCE POPS THROUGHOUT THE NIGHT AS THE TROUGHINESS OVER NORTH CENTRAL FL MOVES A BIT CLOSER. AS SUCH...CANNOT RULE OUT ISOLATED ACTIVITY OVERNIGHT. GFS POPS HAVE INCREASED TO LIKELY ALL AREAS FOR SUNDAY...WITH NAM MUCH LOWER. GFS IS BRINGING THE TROUGH INTO CENTRAL FL CLOSER TO THE AREA. HOWEVER...AT THIS TIME AM LEANING TOWARDS A DAY DOMINATED BY TYPICAL SEA BREEZE CONVECTION. TRENDS WILL NEED TO BE WATCHED UPSTREAM TO SEE IF ANY LINE OF CONVECTION FORMS AND OOZES TOWARDS THE SOUTH. FOR SUNDAY POPS...HAVE SPLIT THE DIFFERENCE AND GONE WITH CHANCE POPS EVERYWHERE. MID/UPPER TROUGH WILL BE CLOSEST TO THE AREA SUNDAY...AND THIS COULD PROVIDE SUPPORT FOR A FEW STRONG STORMS DURING THE AFTERNOON. FOR MONDAY AND BEYOND HAVE MAINTAINED A TYPICAL SUMMERTIME CONVECTIVE PATTER OF MAINLY AFTERNOON SCATTERED THUNDERSTORMS EACH DAY. THE GFS SHOWS A CUT OFF LOW DEVELOPING OVER THE SE STATES MOVING INTO NORTH FL BY WED. IT DEVELOPS THIS OFF OF THE AMPLIFIED EAST COAST TROUGH CURRENTLY IN PLACE...YET THE 22/00Z ECWMF SHOWS THE TROUGH LIFTING OUT REPLACED BY RIDGING. EITHER WAY...BOTH MODELS POINT AT NO SIGNIFICANT SYNOPTIC SURFACE FEATURES TO IMPACT THE WEATHER SO MAINTAINED CHANCE POPS EACH DAY. BOTH OF THESE MODELS SHOW THE TROPICAL WAVE THAT IS OVER THE CENTRAL TROPICAL ATLANTIC MOVING NW AND REMAINING EAST OF THE BAHAMAS BY THE MIDDLE PART OF NEXT WEEK...POSSIBLY DEVELOPING INTO A WEAK LOW BUT NEITHER OF THE MODELS POINT TO ANYTHING STRONG AND BOTH KEEP WHATEVER MAY DEVELOP TO OUT EAST AT THIS TIME...SO CLIMO LOOKS TO BE THE WAY TO GO. && .AVIATION...SEA BREEZES HAVE DEVELOPED ALONG BOTH COASTS WITH THE WEST COAST BREEZE ALREADY PUSHING WELL INLAND WHILE THE EAST COAST BREEZE IS STRUGGLING TO PUSH INLAND. FOR THIS REASON, HAVE OMITTED ANY MENTION OF CONVECTION AT KAPF AND KEPT VCTS IN ALL OF THE EAST COAST TERMINALS. COVERAGE COULD BECOME MORE SCATTERED AS THE AFTERNOON CONTINUES BUT MOST ACTIVITY BEING SUPPRESSED AS OF 18Z. AMENDMENTS MAY BE NECESSARY IF THE STORMS BECOME MORE NUMEROUS. VFR CONDITIONS WILL THEN DOMINATE AFT 00Z WITH A LIGHT WIND FLOW. && .MARINE...WEB CAM IMAGES OFF JUPITER SHOW NEARLY FLAT SEAS WITH LITTLE BREAKERS...ESTIMATED AT 2 FT OR LESS. BOCA CAM SHOWS MORE OF A SWELL...BUT THIS IS STILL ONLY ESTIMATED TO BE AT AROUND 2 FT WITH BREAKERS ON SOME OCCASIONS MAYBE GETTING AS HIGH AS 4 FT. LIFEGUARDS AT BOCA ARE FLYING YELLOW FLAGS. ALSO CALLS TO BEACH PATROLS UP AND DOWN THE PALM BEACH...BROWARD AND MIAMI-DADE COAST SHOW LITTLE WAVE ACTION. THEREFORE...HAVE TRENDED DOWN THE RIP CURRENTS TO MODERATE RISK PALM BEACH COAST AND SLIGHT ALONG THE BROWARD AND MIAMI-DADE COAST. WINDS OVER THE NEXT FEW DAYS WILL REMAIN AT 10 KT OR LESS...BUT FORECAST TO PICK UP INTO THE 10-15 KT RANGE EARLY NEXT WEEK. && .FIRE WEATHER...NO CONCERNS AS MOISTURE LEVELS REMAIN TYPICALLY HIGH FOR THIS TIME OF THE YEAR. && .PRELIMINARY POINT TEMPS/POPS... WEST PALM BEACH 77 90 78 89 / 40 50 30 50 FORT LAUDERDALE 78 90 78 89 / 30 50 30 50 MIAMI 79 92 79 90 / 30 50 30 50 NAPLES 77 90 76 91 / 20 40 30 50 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. && LONG TERM...57/DG SHORT TERM/AVIATION...30/KOB
Hazardous weather outlook, Aug 22, 1:25 PM EDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA NATIONAL WEATHER SERVICE MIAMI FL 125 PM EDT SAT AUG 22 2009 FLZ063-066>075-168-172>174-230445- GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER- INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE- METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH- COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- 125 PM EDT SAT AUG 22 2009 ...MODERATE RISK OF RIP CURRENTS PALM BEACHES, SLIGHT RISK REST OF ATLANTIC COAST... ...A FEW STRONG STORMS POSSIBLE WITH FREQUENT LIGHTNING, GUSTY WINDS, AND HEAVY RAIN... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT RIP CURRENTS: A SMALL NORTHEAST SWELL OF 1 TO 2 FEET WILL AFFECT THE ATLANTIC WATERS, HIGHEST ALONG THE PALM BEACH COAST. THIS WILL RESULT IN A MODERATE RISK OF RIP CURRENTS AT THE PALM BEACHES AND A SLIGHT RISK OF RIP CURRENTS ALONG THE BROWARD AND MIAMI-DADE COUNTY BEACHES. BEACH GOERS SHOULD SWIM AT GUARDED BEACHES AND HEED THE ADVICE OF THE LOCAL BEACH PATROL OFFICIALS. THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS ALL OF SOUTH FLORIDA THIS AFTERNOON WITH THE EXCEPTION OF THE SOUTHWEST COASTAL REGION. THE PRIMARY IMPACT FROM THESE STORMS WILL BE FREQUENT LIGHTNING, STRONG GUSTY WINDS AND BRIEF HEAVY DOWNPOURS. WIND: THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS OF 40 TO 50 MPH. FLOODING: THE STEERING FLOW ACROSS THE REGION TODAY IS VERY WEAK WITH VERY SLOW MOVING THUNDERSTORMS EXPECTED. THIS WILL RESULT IN MINOR FLOODING POSSIBLE WITH THE HEAVIEST STORMS, MAINLY ACROSS THE EAST COAST METROPOLITAN AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SWELLS WILL DECREASE TO 1 TO 2 FEET SUNDAY AND DIMINISH LATER SUNDAY NIGHT. BREAKERS MAY STILL REACH UP TO 4 FEET OVER THE NORTH SECTIONS OF PALM BEACH COUNTY. IN ADDITION, TYPICAL MAINLY AFTERNOON AND EVENING STORMS, MOST FOCUSED ACROSS THE INTERIOR, IS EXPECTED. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
In the hours before
Special weather statement, Aug 22, 2:35 PM EDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
235 PM EDT SAT AUG 22 2009
FLZ072>074-173-221900-
METRO BROWARD COUNTY FL-METROPOLITAN MIAMI DADE FL-INLAND MIAMI-
DADE FL-COASTAL MIAMI-DADE COUNTY FL-
235 PM EDT SAT AUG 22 2009
...STRONG THUNDERSTORM MOVING ACROSS CENTRAL MIAMI-DADE COUNTY...
AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MIAMI INTERNATIONAL A/P...DRIFTING
SOUTHWEST AT 5 MPH.
THIS STORM WILL AFFECT...
VIRGINIA GARDENS...
SWEETWATER...
AND SURROUNDING COMMUNITIES.
THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND
BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. LIGHTNING IS THE
NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS
OFFER NO PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.
LAT...LON 2580 8014 2583 8015 2583 8017 2578 8018
2568 8032 2582 8045 2599 8027 2588 8015
2583 8017 2583 8014 2587 8015 2586 8014
2583 8011
TIME...MOT...LOC 1834Z 229DEG 3KT 2580 8032
KOBSpecial weather statement, Aug 22, 3:36 PM EDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 336 PM EDT SAT AUG 22 2009 FLZ072-172-222000- METRO BROWARD COUNTY FL-COASTAL BROWARD COUNTY FL- 336 PM EDT SAT AUG 22 2009 ...STRONG THUNDERSTORM OVER NORTHEAST BROWARD COUNTY... AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR LAUDERDALE LAKES...DRIFTING SOUTHWEST. THIS STORM WILL AFFECT... LAUDERHILL COCONUT CREEK MARGATE OAKLAND PARK AND SURROUNDING COMMUNITIES. THE PRIMARY IMPACTS WILL BE VERY HEAVY RAIN LEADING, TO SOME STANDING WATER IN LOW LYING AND FLOOD PRONE AREAS, AS WELL AS FREQUENT LIGHTNING AND GUSTY WINDS. LAT...LON 2609 8019 2616 8026 2627 8018 2621 8009 TIME...MOT...LOC 1933Z 038DEG 10KT 2619 8019 JR
Local storm report, Aug 22, 5:39 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
539 PM EDT SAT AUG 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL WEST PALM BEACH 26.71N 80.06W
08/22/2009 E0.50 INCH PALM BEACH FL TRAINED SPOTTER
A SKYWARN SPOTTER REPORTED PEA TO DIME SIZE HAIL JUST
NORTH OF OKEECHOBEE BLVD ON THE TURNPIKE IN WEST PALM
BEACH.
&&
TINGLERSpecial weather statement, Aug 22, 5:42 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
542 PM EDT SAT AUG 22 2009
FLZ066-067-222215-
HENDRY FL-INLAND PALM BEACH COUNTY FL-
542 PM EDT SAT AUG 22 2009
...STRONG THUNDERSTORM MOVING INTO WESTERN PALM BEACH COUNTY...
AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES WEST OF OKEELANTA...MOVING NORTHEAST AT
10 MPH.
THIS STORM WILL AFFECT...
OKEELANTA...
SOUTH BAY...
BELLE GLADE...
AND SURROUNDING COMMUNITIES.
THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND UP TO
PEA SIZED HAIL WITH POSSIBLE WIND GUSTS OF 40 TO 50 MPH. LIGHTNING
IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN
SHELTERS OFFER NO PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL
THE STORM PASSES.
LAT...LON 2662 8046 2649 8081 2665 8089 2671 8077
2669 8074 2673 8074 2676 8067
TIME...MOT...LOC 2140Z 246DEG 10KT 2660 8076
JRThe office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 5:27 AM EDT | Coastal Flood Statement | MFL | Broward, Miami-Dade, Palm Beach | 18 hr |
| Aug 22, 3:36 PM EDT | Special Weather Statement | MFL | Broward | 24 min |
| Aug 22, 5:42 PM EDT | Special Weather Statement | MFL | Palm Beach | 33 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.